Long-term use of nonsteroidal anti-inflammatory drugs following a first-time myocardial infarction is associated with persistent increased cardiovascular risk, according to an online study published September 24 in the journal Circulation.
Long-term use of nonsteroidal anti-inflammatory drugs (NSAIDs) following a first-time myocardial infarction (MI) is associated with persistent increased cardiovascular risk, according to an online study published September 24 in the journal Circulation.
In the Danish National Patient Registry, 128,418 patients were admitted to the hospital from 1997 to 2009 with first-time MI, and 99,187 (77%) were alive 30 days following discharge and were included in the study. Most were men (64%) and the mean age was 69 years (standard deviation, 13 years). During the follow-up until December 31, 2009, 43,608 (44%) patients were prescribed NSAIDs after the first MI.
The Danish researchers from Copenhagen University Hospital Gentofte, Hellerup, Denmark calculated the incidence of death and a composite end point of coronary death or nonfatal recurrent MIs associated with NSAID use every year up to 5 years.
“During follow-up, 36,747 (37%) patients died and 28,693 (29%) experienced a composite event of coronary death or nonfatal recurrent MI,” said lead author Anne-Marie Schjerning Olsen, MD, and colleagues. “We found a persistently increased rate of the composite outcome associated with using NSAIDs relative to the noncurrent use of NSAIDs.”
The risk associated with NSAID use did not change over the 5-year follow-up period after patients were discharged following the first MI. The study provided more evidence that using COX-2 inhibitors and non-selective NSAIDs may increase the risk of severe cardiovascular events, the authors noted.
Physicians should advise patients to use alternatives to NSAID therapy. The study showed that diclofenac was associated with the highest risk, and naproxen had the lowest relative cardiovascular risk. However, naproxen was associated with a higher risk of gastrointestinal bleeding than rofecoxib, and GI bleeding among these patients has been associated with a poor prognosis, the authors noted.
“These results support previous findings that NSAIDs have no apparent safe treatment window among patients with MI,” Dr Olsen and colleagues concluded. “At this point, the overall evidence suggests advising caution in using NSAIDs at all times after MI.”